Opioid overdose is an ongoing problem in Guilford County. Opioids account for 80% of overdose deaths in the County. Death does not occur immediately, so overdose may be reversed by administering Naloxone (brand name Narcan) and getting medical attention.
What should you do if you believe you or someone with you is experiencing an overdose? Most people would call 9-1-1 for medical assistance. In certain cases, however, people are afraid to get involved for fear they may be charged with a crime. For example, if a group of friends are at a party where drugs are being used, they might not want to call for assistance.
This is where North Carolina’s Good Samaritan Law (NC statute § 90-96.2. Drug-related overdose treatment; limited immunity) comes into play. Under the Good Samaritan Law, a person who seeks medical assistance for an overdose will generally not be prosecuted for calling 9-1-1 or EMS in good faith.
Substance use disorder impacts people across all ages, ethnicities, and income levels. If you someone experiencing signs of overdose like loss of consciousness, erratic breathing, vomiting, body is limp, or they are unresponsive, do not wait – call 9-1-1 immediately. You may save a life.
Naloxone (brand name Narcan) can help reverse an overdose when given to the victim quickly. Guilford County offers free Naloxone kits and instructions/training on its use. Visit SaveALifeGuilford.com for locations where you can pick up a free kit. Remember, even if the person who overdosed has been given Naloxone, it is still important they receive medical attention, so call 9-1-1 after administering the drug.